Wisconsin, 2007

Hail in Wisconsin, July 11, 2007

July 11, 2007 · NWS GRB · 1 event in 1 county or zone

Thunderstorms that passed through northern Wisconsin produced large hail at Rhinelander.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that passed through northern Wisconsin produced large hail at Rhinelander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 11, 1:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 11, 1:50 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT WED JUL 11 2007

.SYNOPSIS...LITTLE CHG IN THE LCN OF THE LARGE SCALE FEATURES
EXPECTED DURING MUCH OF THE FCST PERIOD. RIDGE WL REMAIN OVER
THE ROCKIES WITH DOWNSTREAM TROF POSN OVER THE LOWER GREAT LAKES.
THE PATTERN WL AMPLIFY EARLY IN THE FCST...THEN SLOWLY DEAMPLIFY
THEREAFTER. A LITTLE PROGRESSION POSSIBLE LATE...THROUGH MODELS
NOT IN GOOD AGREEMENT WITH THAT.

TEMPS WL START OUT BLO NORMAL...THEN WARM BACK TO AOA NORMAL LEVELS
AS THE FLOW FLATTENS. SCT PCPN EXPECTED EARLY AS UPR TROF SHARPENS
OVER THE AREA...THOUGH TOTAL AMNTS NOT LIKELY TO BE VERY HIGH AS
NWLY UPR FLOW WL KEEP VERY HUMID AIR/SIG MOISTURE WELL S OF THE
AREA. PCPN CHCS IN LATER PERIODS TOUGH TO GAUGE.
&&

.SHORT TERM...TNGT AND THU. INSTABILITY UNDER DEEPENING UPR TROF
COMBINED WITH SHRTWV DIGGING SE ACRS THE AREA WL RESULT IN SCT
TSRA INTO THE EVENING. COLD TEMPS ALOFT AND FAIRLY STEEP LAPSE
RATES VERY FAVORABLE FOR HAIL. WL PROBABLY GET QUITE A BIT OF
PEA-SIZED HAIL WITH THE STORMS...AND HAIL COULD EVEN APPROACH/
REACH SVR CRITERIA WITH A FEW OF THE STRONGEST STORMS.

LOOKS LIKE A LULL IN THE PCPN AFTER MIDNIGHT AS THE SHRTWV PASSES
OFF TO THE E AND LOWER LEVELS STABILIZE. ANOTHER SHRTWV SHOULD
RESULT IN ANOTHER ROUND OF SHRA/TSRA TOMORROW. THINGS MAY GET
GOING A LITTLE EARLIER...SO DID NOT GET TOO SPECIFIC WITH TIMING
OF PCPN CHC IN THE GRIDS. 850 MB TEMPS PROGGED TO BE SIG COOLER
THAN TDA...AND PROBABLY ONLY 5-6C OVER THE N. PULLED BACK MAX
TEMPS CLOSER TO COOLER 12Z MET GUID.

.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY.

OVERALL NO MAJOR CHANGES TO PREVIOUS FORECAST. LARGE SCALE PATTERN
THIS PERIOD GENERALLY DOMINATED BY LONGWAVE TROUGH OVER THE
EASTERN CONUS AND RIDGE OVER THE INTERMOUNTAIN WEST. WESTERN GREAT
LAKES LOOKS TO BE LOCKED INTO NORTHWEST FLOW REGIME WITH GENERALLY
WEAK WEATHER SYSTEMS TRAVERSING THE AREA. TEMPERATURES EXPECTED TO
BE GENERALLY AT OR PERHAPS A BIT BELOW NORMAL INTO THE
WEEKEND...WITH A GRADUAL WARMUP STARTING EARLY NEXT WEEK AND
CONTINUING INTO MIDWEEK.

EARLY IN THE EXTENDED...WEAK WEATHER SYSTEM SHOULD EXIT THE AREA BY
THURSDAY EVENING. ANY LINGERING SHOWERS SHOULD BE GONE BY MID
EVENING. EXPECT DRY DAY ON FRIDAY BEFORE NEXT WEAK SYSTEM
APPOACHES BY LATE FRIDAY NIGHT INTO SATURDAY. MODELS GENERALLY
SIMILAR ON TIMING OF THIS FEATURE ACROSS THE FORECAST AREA
SATURDAY INTO SATURDAY NIGHT. LOOKS LIKE FRONT SHOULD BE SHOVED
FAR ENOUGH SOUTH TO KEEP THINGS DRY FOR SUNDAY. LOWERED MAX TEMPS
A BIT ON SUNDAY WITH NORTHERLY BNDRY LAYER FLOW. NEXT SYS QUICKLY
APPROACHES FORECAST AREA SUNDAY NIGHT. LOOKS LIKE ASSOCIATED
FRONTAL BOUNDARY TO HANG AROUND THE WESTERN GREAT LAKES REGION
THROUGH THE FIRST HALF OF THE WEEK...THUS CONTINUED LOW CHANCE
POPS INTO WEDNESDAY. GIVEN UNCERTAINLY IN BOUNDARY LOCATION EARLY
NEXT WEEK TEMPS WILL BE TRICKY. LEANED MORE TOWARD ECMWF/GFS
ENSEMBLE MEAN...WITH FRONTAL BOUNDARY MOST LIKELY TRAVERSING THE
NORTHERN CWA...THUS BUMPED UP TEMPERATURES A FEW DEGREES
ESPECIALLY ON TUESDAY.
&&

.AVIATION...ADDED SMALL HAIL TO THE TAF FOR RHI GIVEN THE VERY
FAVORABLE CONDITONS FOR HAIL. PCPN CHCS WL PROBABLY COVER A LARGER
PERIOD THAN INDICATED IN TAF TEMPO GROUPS...BUT TRIED TO PICK THE
MOST LIKELY TIME OF OCCURRENCE TO INCLUDE IN TAFS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/ESB
Hazardous weather outlook, Jul 11, 2:36 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
336 PM CDT WED JUL 11 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-121830-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
336 PM CDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH THIS
EVENING...WITH ISOLATED THUNDERSTORMS ACROSS CENTRAL AND EAST-
CENTRAL WISCONSIN. CONDITIONS ARE VERY FAVORABLE FOR HAIL...
SO SMALL HAIL IS POSSIBLE WITH ANY OF THE STORMS. A FEW OF THE
STORMS ACROSS THE NORTH MAY BE STRONG ENOUGH TO PRODUCE HAIL TO
1/2 INCH IN DIAMETER AND BRIEF GUSTY WINDS. THE STORMS WILL
DIMINISH TO MAINLY SHOWERS AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME THROUGH THE
REMAINDER OF THE PERIOD...THOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

FORMAL SPOTTER ACTIVATION WILL NOT BE NECESSARY. BUT ANY SPOTTERS
OBSERVING HAIL SHOULD FORWARD A REPORT OF THE HAIL SIZE TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-564-121830-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
336 PM CDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS DURING THE EVENING COULD GENERATE LOCALLY
GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME THROUGH THE
PERIOD...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

The radar

The Green Bay radar (KGRB), 162 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
July 11, 3:55 PM CST
Where
Oneida County, Rhinelander
Measured
1 in hail
Reported by
Public
Coordinates
45.630, -89.420

One inch diameter hail was reported in the city of Rhinelander.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48512.